Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

May 13, 1995Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 1995, 3:52 PM EDT for Watauga County, North Carolina. It was in force for 53 min.

The area

The counties it named.

The facts

Issued
May 13, 1995, 3:52 PM EDT (19:52 UTC)
Expired
May 13, 1995, 4:45 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 131952
SVRRNK
NCC189-132045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SAT MAY 13 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WATAUGA COUNTY
 
AT 351 DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN WATAUGA COUNTY. THE
STORM WAS TRACKING TO THE EAST AT ABOUT 35 MPH AND WILL BE AFFECTING
THE TOWNS OF SUGAR GROVE...SIVERSTONE AND BOONE THROUGH 445 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTILVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JDS/SPN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:46 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 13, 2:46 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT SAT MAY 13 1995

RECOMMENDATIONS...

ALL...NONE

DISCUSSION...
QUICK DISCUSSION AFTER WATCHING RADAR AND SETTING UP FOR POSSIBLE
EXTRA HELP.

ETA AND AVN SIMILAR IN HANDLING OF UPCOMING SITUATION.  WARM FRNTL
RAINS AND THUNDER ENTERING CWA PER MOST RECENT UPDATES.  WARM FRNT
BY LATE TONIGHT/DAYBRK SUN RUNS FROM NEAR BLF S THRU EXTRME SW VA
AND NRN MTNS NC...SE TO NC CST. RW'S AND SCATTERED THUNDER TO CONT N
AND E OF THE FRNT THRU TONIGHT AND INTO SUN.  QUESTION IS HOW FAR
NORTH FRONT WILL MAKE IT INTO THE CWA DURING SUN.  MODELS SUGGST A
REASONABLE SOL OF BRINGING MUGGIES INTO SE WV...AND MUCH OF SW VA
AND ALL OF NW NC BY LATE IN THE DAY SUN.  ABUNDANT LO AND MID LVL RH
THO PER GRIDDED TIME SECTION MAY MAKE IT DIFF TO CLEAR OUT STRONGLY
BEHIND WARM FRONT ON SUNDAY PM.  BEST CHC FOR SUN WUD BE NW NC..SE
WV AND SW OF NRV.

ON MONDAY COLD FRNT SLIPS THRU^ REGION AS WINDS ALFT BECOME MORE NW
AND WEAK REDEVELOPMNT TAKES SHAPE OFF THE COAST.  TIMING ON FRNTL
PASSAGE CUD MAKE FOR INTRSTING WX FOR AT LEAST ERN PART OF CWA.

SPN

In the hours before

Special weather statement, May 13, 12:12 PM EDT, 3 hours 40 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-141200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 NOON EDT SAT MAY 13 1995

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

A WARM FRONT APPROACHING FROM THE WEST WILL RESULT IN THE ATMOSPHERE
BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON AND TONIGHT.

IN ADVANCE OF THE FRONT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA DURING THE AFTERNOON AND
SPREAD EAST OVER THE PIEDMONT TONIGHT.  THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE...THEREFORE SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

DURING SUNDAY THE AIRMASS WILL BECOME MORE UNSTABLE OVER SOUTHERN WEST
VIRGINIA...SOUTHWEST VIRGINIA...ESPECIALLY WEST OF THE NEW RIVER VALLEY
...AND NORTHWEST NORTH CAROLINA AS HUMIDITY INCREASES.  THIS WILL
INCREASE THE POSSIBILITY OF THUNDERSTORMS APPROACHING OR REACHING
SEVERE LEVELS.

NOGUEIRA
Special weather statement, May 13, 1:13 PM EDT, 2 hours 39 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-141200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SAT MAY 13 1995

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...
A WARM FRONT APPROACHING FROM THE WEST WILL RESULT IN THE ATMOSPHERE
BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON AND TONIGHT.

IN ADVANCE OF THE FRONT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA
DURING THE AFTERNOON AND SPREAD TO THE PIEDMONT LATE IN THE DAY AND THIS
EVENING.  THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...THEREFORE
SKYWARN SPOTTER ACTIVATION IS NOT EXPTECTED.

DURING SUNDAY THE AIRMASS OVER THE REGION WILL BECOME MORE UNSTABLE OVER
SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...ESPECIALLY WEST OF THE
NEW RIVER VALLEY...AND NORTHWEST NORTH CAROLINA AS HUMIDITY INCREASES.
THIS WILL RESULT IN AN INCREASED POSSIBILITY OF THUNDERSTORMS
APPROACHING OR REACHING SEVERE LEVELS IN THOSE AREAS.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:56 PM EDTSevere Thunderstorm WarningRNKWatauga49 min
May 13, 5:47 PM EDTSevere Thunderstorm WarningRNKRowan43 min
May 13, 5:47 PM EDTSevere Thunderstorm WarningRNKIredell24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.